Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 68, NWS Pittsburgh, PA

May 28, 2017Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 28, 2017, 4:12 PM EDT for Venango County, Pennsylvania. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 4:12 PM EDT (20:12 UTC)
Expired
May 28, 2017, 4:45 PM EDT
In force
33 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 99 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:34 PM EDTHAIL 1.752 W Nickleville, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WUUS51 KPBZ 282012
SVRPBZ
PAC121-282045-
/O.NEW.KPBZ.SV.W.0068.170528T2012Z-170528T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
412 PM EDT SUN MAY 28 2017

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Venango County in northwestern Pennsylvania...

* Until 445 PM EDT.

* At 411 PM EDT, a severe thunderstorm was located near Franklin,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar-size hail. 

  SOURCE...Radar. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages. 

* Locations impacted include...
  Oil City...                       Hasson Heights...
  Seneca...                         Kennerdell...
  Woodland Heights...               Cranberry Township...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter indoors and stay away from windows.

Torrential rainfall is occurring with this storm and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4151 7956 4132 7960 4128 7960 4128 7963
      4126 7963 4125 7965 4124 7965 4125 7988
      4132 7987
TIME...MOT...LOC 2011Z 258DEG 15KT 4130 7983 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
435 
WWUS51 KPBZ 282020
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
420 PM EDT SUN MAY 28 2017

PAC121-282045-
/O.CON.KPBZ.SV.W.0068.000000T0000Z-170528T2045Z/
Venango PA-
420 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN VENANGO COUNTY...

At 420 PM EDT, a severe thunderstorm was located 10 miles southeast
of Franklin, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar-size hail. 

SOURCE...Radar. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages. 

Torrential rainfall is occurring with this storm and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

Locations impacted include...
Oil City...                       Hasson Heights...
Seneca...                         Kennerdell...
Woodland Heights...               Cranberry Township...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter indoors and stay away from windows.

Please report severe weather by calling 412-262-1988, posting to the 
NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4151 7956 4132 7960 4128 7960 4128 7963
      4126 7963 4125 7965 4124 7965 4125 7988
      4132 7987
TIME...MOT...LOC 2020Z 239DEG 21KT 4128 7972 

HAIL...1.25IN
WIND...60MPH
 
$$
536 
WWUS51 KPBZ 282035
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
435 PM EDT SUN MAY 28 2017

PAC121-282045-
/O.CON.KPBZ.SV.W.0068.000000T0000Z-170528T2045Z/
Venango PA-
435 PM EDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTH CENTRAL VENANGO COUNTY...

At 435 PM EDT, a severe thunderstorm was located near Knox, moving
east at 20 mph.

HAZARD...60 mph wind gusts and half dollar-size hail. 

SOURCE...Radar. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages. 

Locations impacted include...
Cranberry Township...             

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter indoors and stay away from windows.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4138 7962 4132 7960 4128 7960 4128 7963
      4126 7963 4125 7965 4124 7965 4126 7975
      4133 7974
TIME...MOT...LOC 2035Z 254DEG 15KT 4128 7964 

HAIL...1.25IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:44 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 28, 2:44 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
244 PM EDT Sun May 28 2017

.SYNOPSIS...
Showers and thunderstorms are expected through tonight with low
pressure and a crossing front. Weak high pressure will keep Memorial
Day mostly dry with seasonable temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
Some mainly scattered showers and storms have formed ahead of
the advancing warm front across SW PA and down into the WV/MD
ridges. Hi-res models have been consistent in continuing this
development, as well as forming additional storms in generally
uncapped warm sector. Highest PoPs initially will remain
generally east of a PIT/MGW line along the warm front. Slow
storm movement still may produce heavy rain totals, especially
along the ridges where storms could become tied to the terrain,
so the Flash Flood Watch will continue. A few scattered severe
storms remain possible as well, as deeper shear tries to move in
from the southwest in tandem with instability.

Cold frontal passage occurs between roughly 04Z and 12Z, with
another round of showers and a few storms accompanying it. At
this time, do not expect this rainfall to exacerbate any late
afternoon/evening flooding, but this will still need to be
monitored. Only a few isolated showers will remain along the
ridges by sunrise. Temperatures remain above seasonal levels
tonight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
After lingering showers exit early, mostly dry weather is
expected on Monday as high pressure arrives. A shortwave will
skim the region to our north Monday night and Tuesday, bringing
another front across the region that should provide some
scattered showers. Held off on thunder for Tuesday for now as
models disagree on stability, however steepening lapse rates may
allow for it. Precipitation coverage will wane behind the
boundary Tuesday night. Fairly seasonable temperatures are
expected.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The Great Lakes/northeast CONUS trough will remain through the
end of the week, with periodic shower chances from shortwaves
moving through the flow. By next weekend, the upper pattern
becomes more zonal, and a frontal boundary could stall out
somewhere near or in our region. This boundary could provide
more focused rainfall chances, but its placement remains in
question. Temperatures will remain near or just a few degrees
below normal.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 17Z, isolated MVFR ceilings remain, but should scatter
out quickly. Afternoon thunderstorms should develop and remain
over eastern portions of the forecast area. While this should
generally keep conditions dry at ZZV and probably HLG, all other
terminals will have the potential for thunderstorms. Did not
have enough confidence in exactly where axis of precipitation
will develop to go with prevailing TSRA at this time.

As thunderstorms decrease in coverage this evening, a cold
front will move in from the west, bringing a round of
precipitation to all sites and a shift in wind direction from
southerly to westerly. While VFR conditions are expected
through the first half of the TAF period outside of any
showers/thunderstorms, widespread MVFR/IFR conditions should
develop for a few hours behind the front around sunrise.
However, by mid morning ceilings should scatter out, yielding a
return to VFR conditions.

.Outlook...
Restrictions are possible Tue/Wed with an upper trough.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...Flash Flood Watch until 10 PM EDT this evening for PAZ021-029-
     031-073>076.
WV...Flash Flood Watch until 10 PM EDT this evening for WVZ021-
     509>514.

&&
Hazardous weather outlook, May 28, 11:21 AM EDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1121 AM EDT Sun May 28 2017

MDZ001-PAZ021-029-031-073>076-WVZ021-509>514-291530-
Garrett-Allegheny-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1121 AM EDT Sun May 28 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Also, a few thunderstorms could become severe during the afternoon
and evening, with large hail and damaging wind gusts as the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-022-023-
WVZ001>004-012-291530-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Armstrong-Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
1121 AM EDT Sun May 28 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A few thunderstorms could become severe during the afternoon and
evening, with large hail and damaging wind gusts as the primary
threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, May 28, 3:49 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
349 PM EDT SUN MAY 28 2017

PAZ007-008-282015-
Venango-Mercer-
349 PM EDT SUN MAY 28 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EAST CENTRAL MERCER AND SOUTHWESTERN VENANGO COUNTIES...

At 349 PM EDT, a strong thunderstorm was located 10 miles southwest
of Sugarcreek, or 10 miles southwest of Franklin, moving northeast at
15 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Franklin...                       Sugarcreek...
Seneca...                         Polk...
Kennerdell...                     Utica...
Cranberry Township...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4121 7994 4129 8005 4152 7994 4137 7969
TIME...MOT...LOC 1949Z 219DEG 12KT 4129 7997
Local storm report, May 28, 4:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             KNOX                    41.23N  79.54W
05/28/2017  E0.75 INCH       CLARION            PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1701494

24

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:11 AM EDTFlash Flood WatchPBZAllegheny, Fayette, Greene, Washington, Westmoreland8 hr
May 28, 3:49 PM EDTSpecial Weather StatementPBZVenango26 min
May 28, 3:54 PM EDTSevere Thunderstorm WarningPBZMercer, Venango36 min
May 28, 4:01 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango44 min
May 28, 4:45 PM EDTSevere Thunderstorm WarningPBZClarion30 min
May 28, 4:46 PM EDTFlash Flood WarningPBZClarion119 min
May 28, 4:49 PM EDTTornado WarningPBZClarion26 min
May 28, 4:56 PM EDTFlash Flood WarningPBZForest, Venango94 min
May 28, 6:40 PM EDTAreal Flood WarningPBZClarion3 hr
May 28, 7:34 PM EDTAreal Flood WarningPBZVenango3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.